Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 30, NWS Burlington, VT

March 29, 1998Orleans County, Vermont

NWS Burlington, VT issued this flash flood warning at Mar 29, 1998, 7:23 PM EST for Orleans County, Vermont. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 7:23 PM EST (00:23 UTC)
Expired
Mar 30, 1998, 3:45 AM EST
In force
8 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Orleans County, VT

The radar

The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 300025
FFWBTV
VTC019-300845-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
723 PM EST SUN MAR 29 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  345 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL VERMONT
 
   ...ORLEANS COUNTY
 
AT 7 PM...THE BLACK RIVER AT COVENTRY REACHED 6.35 FEET...JUST ABOVE THE
6 FOOT FLOOD STAGE. THE RIVER IS RISING SLOWLY AND SHOULD CREST
OVERNIGHT AROUND 6.5 FEET.
 
STATE POLICE REPORT THAT WATER WAS THREATENING ROUTE 5 IN COVENTRY.  IT
IS LIKELY THAT A PORTION OF ROUTE 5 WILL BE FLOODED TONIGHT AS THE BLACK
RIVER SLOWLY RISES.
 
 
 
BE ESPECIALLY CAUTIOUS AT0 NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
 
CADIMA
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 2:00 PM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 29, 2:00 PM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EST SUN MAR 29 1998

WILL LIKELY NEED TO EXTEND FFW THROUGH THE NIGHT. RIVERS HAVE SLOWED
THEIR RISES...BUT WILL STAY ABOVE FLOOD STAGE THROUGH THE NIGHT.
OTHER RIVERS ARE FLIRTING WITH FLOOD STAGE...INCLUDING PORTIONS OF
WINOOSKI AND BLACK OF ORLEANS COUNTY VERMONT.

WARM AIR WILL SURGE BACK ACROSS FORECAST AREA LATE TONIGHT AND EARLY
ON MONDAY. MAY ACTUALLY SEE SOME WEAKENING RW/TRW SPILL IN FROM
GREAT LAKES FIRST PART OF MONDAY. FORECAST AREA WILL BE FIRMLY
ENTRENCHED IN WARM SECTOR MONDAY AFTERNOON. VERY WEAK VORTICITY
MAXIMA MAY BE ENOUGH TO SET OFF SOME SHOWERS MONDAY NIGHT.

COLD FRONT TO DROP ACROSS FORECAST AREA ON TUESDAY.

ALL IN ALL...HARD TO RULE OUT MENTION OF PRECIPITATION ANY PERIOD.
ALY...NOT SURE HOW LONG YOU WANT TO MAINTAIN FLOOD WATCHES AS THEY
ARE SLATED TO EXPIRE WITH THIS PACKAGE.

ON ONE HAND...FLOODING WILL CONTINUE FOR NEXT COUPLE OF DAYS. DO NOT
EXPECT FLOOD SITUATION TO WORSEN UNTIL/UNLESS RW/TRW DO TRAVERSE THE
AREA ON MONDAY.

IF YOU ARE GOING TO EXTEND WATCHES...SHOULD INCLUDE ENTIRE FORECAST
AREA. BEST CHANCE FOR MEANINGFUL PRECIPITATION IS NORTH OF SLK-MPV
LINE ON MONDAY. PROBABLY BEST TO ALLOW WARNINGS AND STATEMENTS TO
HANDLE THE SITUATION AT THIS POINT. HOWEVER...WATCHES WILL LIKELY
HAVE TO BE HOISTED FA WIDE WHEN RAIN DOES REDEVELOP.

FORECAST SUGGESTIONS...

TONIGHT...VARIABLE CLOUDINESS (CHANCE OF A SHOWER OR THUNDERSTORM
TOWARD MORNING W FA). LOW 45 TO 50 (40 TO 45 HIGHER TERRAIN). WEST
WIND BECOMING SOUTHWEST 5 TO 10 MPH (BECOMING SOUTH CHAMPLAIN AND
SOUTHWEST ST LAWRENCE 5 TO 15 MPH.

MONDAY...BREEZY AND WARM. CLOUDS MIXED WITH SOME SUNNY PERIODS. A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS (CHANCE S VT). HIGH 70 TO
75 (65 TO 70 HIGHER TERRAIN). SOUTHWEST WIND 15 TO 25 MPH (SOUTH
CHAMPLAIN).

MONDAY NIGHT...CONSIDERABLE CLOUDINESS. CHANCE OF SHOWERS...MAINLY
LATE AT NIGHT. LOW 60 TO 65 (55 TO 60 HIGHER TERRAIN).

TUESDAY...CLOUDS MIXING WITH A FEW SUNNY INTERVALS. A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS. HIGH IN THE 60S.

DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:47 AM ESTFlash Flood WarningBTVFranklin, Orleans12 hr
Mar 30, 3:47 AM ESTFlash Flood WarningBTVRutland12 hr
Mar 30, 3:24 PM ESTFlash Flood WarningBTVOrleans13 hr
Mar 30, 3:24 PM ESTFlash Flood WarningBTVRutland13 hr
Mar 30, 5:17 PM ESTSevere Thunderstorm WarningBTVFranklin43 min
Mar 30, 5:46 PM ESTSevere Thunderstorm WarningBTVOrleans59 min
Mar 30, 6:03 PM ESTFlash Flood WarningBTVFranklin10 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.